funDERMentals

When the Right Medication Has the Wrong Effect


 

For several years, this 16-year-old boy has had severe acne on his chest and back. The condition has steadily worsened despite use of OTC medications, including benzoyl peroxide–containing topical products. He has never received prescription treatment. His primary care provider, concerned that something more than acne could be involved, refers him to dermatology for evaluation and treatment.

The boy’s health is reportedly otherwise excellent. Family history is positive for severe acne on both sides of his family; two of his older siblings have had similar problems.

When the Right Medication Has the Wrong Effect

EXAMINATION
The central portion of the boy’s chest is covered by an impressive collection of discrete and confluent crusts and erosions. Some are quite deep, and the patient admits to picking at them. Little if any erythema surrounds the lesions.

Very little acne is seen on the boy’s face, but fairly dense acne vulgaris is observed on his upper back.

Following a brief but thorough discussion, the decision is made to start therapy with low-dose isotretinoin (20 mg/d), after the appropriate bloodwork is obtained. Within a week, the patient presents to the emergency department (ED) for worsening of his chest acne, along with pain and bleeding from some of the lesions.

What’s the diagnosis?

Next Article: